slideshow widget

Friday, March 28, 2008

Some good asthma/COPD drugs get a bad rap

When I was researching Singulair, I found an article here on the Internet about how Singulair may be linked to depression and suicide thoughts. There were so many complaints of this, that the company that makes Singulair decided to put this as a side-effect on the insert.

You can check out a related link here from Allergy notes, or click here for a full article from

The same thing happened a few years ago about Serevent. There have been people who have died after taking Serevent. It became so bad that there was talk of actually taking the medicine off the market.

Needless to say, I disregarded both these scares, and now I take both Serevent and Singulair, and neither do I suffer from depression, I also have not died -- at least not yet.

People die of asthma. And it just so happened that in a majority of the cases where an asthmatic has died in recent years, the person was taking Serevent. So some people came to the conclusion that Serevent was a bad med and should be taken off the market, and released statements (like this one, or this one) that scared people.

Yet, as it turned out, there really was nothing wrong with Serevent. Serevent is a good medicine that helps asthmatics better control their asthma. Yet some people decided to abuse Serevent, use it like it were a rescue inhaler instead of one puff twice a day. More than likely, the abuse of Serevent caused the heart to become overstimulated, and the asthmatic dies.

However, and thankfully, the powers that be decided the problem was not so much with Serevent, but with people abusing an otherwise good medicine.

For the record, here is a link to what all doctors should tell their patients about Serevent: click here.

National Jewish makes light of the fears of using Serevent on its website, and in its effort to make sure its patients are fully educated, issued the following statement:

"In a large asthma study, more patients who used Salmeterol died from asthma problems compared to patients who did not use salmeterol. This has received much attention in newspapers and magazines. While the relationship between Serevent® and deaths due to asthma remains unclear, proper use of this medicine can decrease any risks"

To read the rest what National Jewish has to say about Serevent, click here.

The company that makes Singulair, and doctors, have issued statements to their patients that if a patient is currently taking the medicine, and have not had a problem, then they should continue to take it as they have -- as prescribed. If they have a problem, if they have symptoms that are new since they started taking the med, they should stop taking it and talk with their doctor.

That's common sense there, but for PR and legal purposes it has to be said. Likewise, it's something doctors should do anyway -- or at least the pharmacist. Personally, I have never had a doctor go over with me how to use a medicine, or possible side effects. That seems to be a job reserved for RTs and RNs.

But, what if a patient doesn't have contact with an RT or RN? How do these people get proper education on the medicines they take? Is that not the job of the doctor? Or is it the pharmacist?

The pharmacy here gives patients a printout about new medicines, but that's only something knew they've been doing. Only once in my life did a pharmacist ever pull me over and say, "Hey, do you think maybe you are using that thing too often?"

I might have told that pharmacist something like, "Yep, I'll try to behave myself in the future." And then went home and continued to abuse whatever medicine I was abusing -- probably Albuterol at the time.

My doctor never one time told me that I was using this medicine too much. Never. In fact, the only time my doctor ever said anything to me about this was when I brought it up. Then I got the feeling he was telling me what I wanted to hear, and then he promptly left the room before I could ask another stupid and annoying question.

While it is possible that Singulair might have a small chance of causing depression, there is also a good possibility this occurrence of depression was a mere coincidence.

I see this a lot right here in the hospital with Ventolin. I give a breathing treatment with Ventolin to a person, he coincidentally vomits, and the next day I come into work and the patient is ordered on Alupent because the doctor decided the patient was allergic to Ventolin.

Now we have this new drug on the market called Xoponex, which is marketed by the company as not causing the same side effects as Albuterol, and yet, when I give Xoponex, those patients get just as jittery as they were when they used to take Albuterol. Recent studies show there is no difference between the two drugs when it comes to side effects, yet each doctor still holds his or her own opinion.

Many times I meet an extremely short-of-breath patient in the emergency room and note the heart rate is 130. Then I give two breathing treatments to this patient, the doctor goes into the room, notes the heart rate, and says to the patient, "I'm not worried about your heart rate. I think it's just because of all the stimulation from the breathing treatments."

Then the doctor orders another treatment, this time with Xoponex. I don't have a chance to tell the doctor that he is foolish, that the heart rate was up before the patient even had one dose of Albuterol. And, chances are, that his heart rate was up because he was in distress and hypoxic, not because of any medicine he was given.

Now I'm not saying these medicines don't have side effects, nor am I concluding here that Singulair does not cause some people to have suicidal thoughts (however I have yet to have them), or that Albuterol never increases your heart rate (I don't see it very often though), but I think that many of these medicines get a bad rap.

I think these medicines get a bad rap, despite all the good they do, because people who are doing the judging of them refuse to use a little good old fashioned common sense. Instead of assessing the entire situation, they just blame the medicine.

If you take a medicine and you truly notice that something new or different is occurring, then you should stop taking it and consult your doctor. Let's just make sure it's truly a side effect, and not simply an aberration.

Yes, some medicines that are supposed to have euphoric results turn out to be bad after all, like that one medicine that was supposed to be the ideal weight loss medicine that ended up causing cardiac problems. But some medicines that are good, are simply misjudged.

And I certainly pray they don't take a good drug off the market based on a misconception, or symptoms or death that results from lack of patient education more so than the medicine itself; especially when these medicines have the potential to help so many people.

That, my friends, is the thought of the day.

No comments: